Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 5, NWS Jackson, KY

January 8, 1998Floyd County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jan 8, 1998, 9:00 PM EST for Floyd County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 9:00 PM EST (02:00 UTC)
Expired
Jan 8, 1998, 9:45 PM EST
In force
45 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Floyd County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 090200 RRA
SVRJKL
KYC071-090245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
900 PM EST THU JAN 8 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 945 PM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...FLOYD
 
AT 855 PM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST
NORTH OF THE TOWN OF VEST OR 15 MILES NORTHEAST OF HAZARD.  MOVEMENT
WAS NORTHEAST AT 45 MPH AND WILL FOLLOW ROUTE 80 INTO FLOYD COUNTY.

THE STORM WILL BE NEAR MANTON AND BLUE RIVER BY 920 PM EST.  THE MAIN
THREAT OF THIS STORM IS HAIL TO GOLFBALL SIZE.

 STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND
LARGE HAIL MAY ACCOMPANY THE STRONGER STORMS.

SHANKLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 2:30 PM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Jan 8, 2:30 PM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EST THU JAN 8 1998

ETA STILL PROG PKG OF CHIOCE TODAY. HANDLING WELL. 500 MB TROF PSG BY
09/09Z. KENTUCKY IN DRY SLOT...WK 700 MSTR...DP DEPRESSIONS <5 MOVG
BACK IN AFT 00Z ON WRAP AROUND FLOW...DRYING BACK OUT BY 09/12Z. NO
500 MSTR. 850 DP DEPRESSIONS >5 AFT 09/18Z. PW UNDER .6 AFT 09/06Z.

SLIGHT UVM AFT 00Z CONT THROUGH 09/12Z...THEN DVM. 40 KT LOW LEVEL JET
OVER EAST KENTUCKY TONIGHT.

OVERALL...WITH FNT PSG THIS AFTERNOON...DRYING CONDITIONS...BLUE SKIES
NOW...THINK CHANCE FOR SIGNIFICANT PRECIP TONIGHT IS SLIM. SHOWERS
THROUGH EVENING WITH LOW CLDS AND FOG ORMING LATER. LOW CLDS TOMORROW
MORNING WITH SKIES BREAKING OUT AGAIN IN AFTERNOON.

JKL  39/45/30/42 4000
LOZ  39/45/30/42 4000

MARSHALL

In the hours before

Local storm report, Jan 8, 8:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
848 PM EST THU JAN 8 1998

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

830 PM     5 W VIPER                 KY   0.75 INCH HAIL
01/08/98   PERRY

833 PM     NEAR FUSONIA              KY   1.00 INCH HAIL
01/08/98   PERRY

837 PM     HAZARD                    KY   1.00 INCH HAIL
01/08/98   PERRY

840 PM     NEAR SAYLERSVILLE         KY   1.25 INCH HAIL
01/08/98   MAGOFFIN

839 PM     6 N HAZARD                KY   1.5 INCH HAIL
01/08/98   PERRY

856 PM     1 E HINDMAN               KY   1.5 INCH HAIL
01/08/98   KNOTT
Local storm report, Jan 8, 8:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
848 PM EST THU JAN 8 1998

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

830 PM     5 W VIPER                 KY   0.75 INCH HAIL
01/08/98   PERRY

833 PM     NEAR FUSONIA              KY   1.00 INCH HAIL
01/08/98   PERRY

837 PM     HAZARD                    KY   1.00 INCH HAIL
01/08/98   PERRY

840 PM     NEAR SAYLERSVILLE         KY   1.25 INCH HAIL
01/08/98   MAGOFFIN

839 PM     6 N HAZARD                KY   1.5 INCH HAIL
01/08/98   PERRY

856 PM     1 E HINDMAN               KY   1.5 INCH HAIL
01/08/98   KNOTT

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 8:34 PM ESTSevere Thunderstorm WarningJKLPerry31 min
Jan 8, 8:36 PM ESTSevere Thunderstorm WarningJKLJohnson, Magoffin49 min
Jan 8, 8:44 PM ESTSevere Thunderstorm WarningJKLKnott31 min
Jan 8, 9:25 PM ESTSevere Thunderstorm WarningJKLJohnson45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.